Friday, June 24, 2011
My story about Lipitor’s Danger
I want to share with you my first-hand experience of the dangerous side effects of taking Lipitor to lower cholesterol.
I’m in my late 40s and was on Lipitor at 20mg daily for four years until nearly two years ago when my doctor decided to put me onto Lipitor at 40mgs as he was not happy with my blood test results.
In January the pain in my elbows became much worse and as I am journalist the cause was put down to overuse syndrome. My bloods also registered heightened fatty deposits in my liver, which were confirmed by an ultrasound.
I began a course of physiotherapy but after four sessions and no improvement I talked to a friend who recommended I look into the side effects of Lipitor. What I found horrified me as my doctor had never mentioned a co-relation between Lipitor and liver damage or muscular joint issues. I took the brave step of not taking any further Lipitor and within a week the effects were drastic. To the amazement of my physio the elbow pain has gone completely and I have no lingering problems there at all.
I changed doctors and my recent blood test shows my liver results to be back to normal.
My cholesterol check shows the LDL levels had gone up (2.7 to 3) but my HDL levels improved (1.74 to 1.67) or good cholesterol, and the Chol/HDL ratio was 2.9.
I’m sticking to drug free and taking supplements of Solgar Phystosterol Comples 1000mg (plant sterols) and a vitamin B-complex. I also take the magical MAQUI berry superfood but I know you are a sceptic on benefits. All I know is my energy levels are back to 10-15 years ago.
I hope all your readers can reconsider just why they are taking such poisons as the statin drugs. British Medical research I saw showed 75% of heart attacks happen to adults with average to low cholesterol levels. So why are so many people taking the poison?
Keep up the great work Anthony.
British Medical research I saw showed 75% of heart attacks happen to adults with average to low cholesterol levels. So why are so many people taking the poison?
That’s the main reason.
With a little creative statistical manipulation and “friendly” influence on those who set lipid guidelines, cholesterol-lowering drugs have a potential market that encompasses most of the adult population. That, combined with existing sales already in the tens of billions of dollars a year, means you can rest assured drug companies will do whatever they can to downplay any adverse effects of statins, and to aggressively promote their ‘benefits’ to the medical profession and public alike.
When you combine that with widespread religious-like reverence for the nonsensical cholesterol theory of heart disease, it’s hard to get doctors to accept these drugs should not be administered to the majority of their target population.
Defenders of these over-hyped and largely ineffective drugs counter that the side effect rate of statins is very low.
One of the problems is that most clinical trials include a screening process that carefully weeds out participants with any pre-existing health issues (including liver, kidney or muscular disorders). Adverse event rates in carefully screened clinical trials are simply not a reliable reflection of real-life side effect rates.
As for the allegedly low rate of adverse effects in clinical practice, I’ve lost count of the number of people who have complained to their doctor about debilitating weakness, joint and muscle pain after being placed on statins, only to be told by their doctors that it couldn’t possibly be the drug. Nope, the patient is simply “getting old”, “imagining things”, or “believing too much of what they read on the Internet”.
After all, their wonderful ever-smiling knicknack-bearing pharmaceutical salesman/woman never said anything about side effects, and everyone in the medical world simply knows statins are wonder-drugs! They know this because (drug company-sponsored) researchers and the media (quoting from drug company press releases) told them so. No need to check the facts for yourself when so many other clearly impartial and detached (cough, cough) commentators are more than happy to do it for you!
A study published in the October-November-December 2009 issue of Primary Care Cardiovascular Journal, showed statin-induced myopathy is far more common than previously claimed by drug companies and health officials. Researchers analysed the patient records of one 8,000 patient practice and found only one recorded case of muscle symptoms in a patient taking statins. But after questioning 96 randomly selected statin-using patients from the practice, they identified 19 cases of potential muscle damage. Grab a calculator and check the percentage difference between 1:8000 and 19:96, and you’ll have some idea of just how massively underreported statin side effects are.
In effect, the wonderfully low official adverse rates cited for statins appear are nothing but an artefact of practitioner ignorance and incompetence.
And even when doctors do possess enough wherewithal to connect statins with their patients’ side effects, that’s still no guarantee they’ll file an official report. Lodging an adverse events report in countries like Australia, UK, and USA is typically a time-consuming affair with no financial compensation and the possibility of being questioned by officials. A lot of doctors no doubt figure they can do without the hassle.
Of course, the poor bugger who suffers amidst this mess is the patient, who often has to unnecessarily endure months or years of side effects. That so many doctors remain blind to the cause of their statin-using patients’ complaints, when the source can easily be identified within minutes of Internet searching by any layperson, is a terribly sad indictment of our drug company-owned medical system.
Thanks for sharing your experiences and best of luck, cheers,
Read his complete post here